Alert archive / Alabama / Wind Advisories in 2023
Wind Advisory 12, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Apr 1, 2023, 2:45 PM CDT for 5 counties in Alabama. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2023, 2:45 PM CDT (19:45 UTC)
- Expired
- Apr 1, 2023, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 51 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 986 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.7
The text
As transmitted.
901 WWUS74 KBMX 011945 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 245 PM CDT Sat Apr 1 2023 ALZ011>013-022-023-020000- /O.NEW.KBMX.WI.Y.0012.230401T1945Z-230402T0000Z/ Marion-Lamar-Fayette-Pickens-Tuscaloosa- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Carrollton, and Tuscaloosa 245 PM CDT Sat Apr 1 2023 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 15 to 20 mph with gusts up to 40 mph. * WHERE...Marion, Lamar, Fayette, Pickens and Tuscaloosa Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicles should exercise caution especially when driving in the north or south direction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ALZ030>032-034-020000- /O.EXA.KBMX.WI.Y.0011.000000T0000Z-230402T0000Z/ Sumter-Greene-Hale-Bibb- Including the cities of Livingston, Eutaw, Greensboro, Moundville, and Centreville 245 PM CDT Sat Apr 1 2023 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 15 to 20 mph with gusts up to 35 mph. * WHERE...Sumter, Greene, Hale and Bibb Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicles should exercise caution especially when driving in the north or south direction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ALZ014-015-017>021-024>029-020000- /O.CON.KBMX.WI.Y.0011.000000T0000Z-230402T0000Z/ Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson- Shelby-St. Clair-Talladega-Clay-Randolph- Including the cities of Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 245 PM CDT Sat Apr 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 10 to 20 mph with gusts up to 45 mph. * WHERE...Portions of north central and north eastern Alabama. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicles should exercise caution especially when driving in the north or south direction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Apr 1, 12:23 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Apr 1, 12:23 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1223 PM CDT Sat Apr 1 2023 ...New SHORT TERM, AVIATION... .SHORT TERM... (This evening through Sunday) Issued at 1223 PM CDT SAT APR 1 2023 Showers and thunderstorms are moving out of the southeastern counties, and conditions will be much calmer and clearer across Central Alabama this afternoon and overnight. Temperatures will remain warm today, in the 70s northwest and in the 80s south. Tomorrow will a little cooler across the region, with highs in the 70s behind today's cold front. For this evening, winds will remain breezy, especially across the northeastern counties where winds may gust above 30 mph. A Wind Advisory remains in effect until sunset this evening. Otherwise, not much to speak of in the short term, as Sunday looks to be a very nice day. 12 Previous short-term discussion: (Today through Sunday) Issued at 245 AM CDT SAT APR 1 2023 Showers and storms have entered the northwest and will continue to slide east and drift south through the morning. A secondary line of showers and storms are back in southwestern MS and will slide in the southwest and drag into the northeast. These two areas will most likely merge together into a broken line of showers and storms. We are already beginning to see some of the activity in between the two line line develop in central MS. We will maintain the marginal risk through the southeast through midday. Looks like most of the storms will be exiting between 11 am and 12 pm so not really sure they truly incorporate any diurnal heating but there will be most likely an uptick in strength as it exits the area. Drier this afternoon across the area. The upper low will swing across the northeast this afternoon and winds will likely increase to advisory criteria so we have extended the wind advisory through 7 pm for the north central and north eastern areas. High pressure will continue to build in tonight and will result in fair skies. On Sunday high pressure will begin to exit the area and clouds will begin to build in the west late afternoon ahead of the next system. 16 && .LONG TERM... (Sunday Night through Friday) Issued at 245 AM CDT SAT APR 1 2023 Sunday night we will see a southern stream disturbance slide into southern Alabama and then slowly push east as the effective warm front lift northward through the night and into Monday. The question for Monday will be how far north does the warm lift and will the rain exit to the northeast or southeast Monday night. Either way rainfall will become less likely late afternoon into the evening hours. We pretty much remain in a wet pattern for the week as the same overall pattern continues. The warm front lifts on Tuesday, with a cold front Wednesday/Wednesday. Models are hinting that the cold front will stall over the south on Thursday. From this point there will be several disturbances that will ride along the boundary, so rain chances will remain elevated through the end of the period. Will have to keep an eye on rainfall totals for any flooding concerns. 16 && .AVIATION... (18Z TAFS) Issued at 1223 PM CDT SAT APR 1 2023 Conditions at TOI will improve this afternoon, with showers ending quickly this afternoon and conditions improving to VFR. Otherwise, conditions should be VFR vis and cigs through tomorrow across the entire area. 12 && .FIRE WEATHER... Showers and storms will move through the area this morning, with drier air quickly spreading into the area behind an advancing cold front. Min RH values will range from 25 to 35 percent this afternoon, and 28 to 38 percent Sunday afternoon. Next wetting rains Monday and Tuesday. Strong winds will become southwesterly this morning, westerly by the afternoon, and northwesterly by the evening. 20ft wind speeds up to 16-18mph can be expected during this time, before winds weaken Saturday night. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 41 73 50 71 / 0 0 30 50 Anniston 44 73 54 73 / 0 0 30 50 Birmingham 46 74 55 74 / 0 0 40 60 Tuscaloosa 47 75 56 78 / 0 0 60 60 Calera 46 74 56 75 / 0 0 50 60 Auburn 48 74 55 73 / 0 0 30 60 Montgomery 49 74 57 77 / 0 0 40 60 Troy 51 76 57 77 / 0 0 30 60 && .BMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for the following counties: Blount-Calhoun-Cherokee-Clay-Cleburne-Etowah-Jefferson- Randolph-Shelby-St. Clair-Talladega-Walker-Winston. && SHORT TERM...12 LONG TERM....16 AVIATION...12
Hazardous weather outlook, Apr 1, 12:31 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1231 PM CDT Sat Apr 1 2023 ALZ011>015-017>050-022045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1231 PM CDT Sat Apr 1 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Breezy conditions will continue through the afternoon with wind gusts of 35 to 40 mph possible across the northeastern quarter of Central Alabama. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Apr 1, 10:12 AM CDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1012 AM CDT Sat Apr 1 2023
ALZ045-046-048-050-011545-
Macon AL-Bullock AL-Russell AL-Barbour AL-
1012 AM CDT Sat Apr 1 2023
...A strong thunderstorm will impact portions of northeastern
Bullock, southeastern Macon, north central Barbour and southwestern
Russell Counties through 1045 AM CDT...
At 1012 AM CDT, Doppler radar was tracking a strong thunderstorm near
Union Springs, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Union Springs, Hurtsboro, Midway, Guerryton, Spring Hill, Franklin
Field, Creek Stand, Rutherford, Sedgefield, Three Notch and Fort
Davis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3212 8583 3230 8581 3231 8530 3206 8530
TIME...MOT...LOC 1512Z 272DEG 41KT 3221 8572
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
86/MartinSpecial weather statement, Apr 1, 10:42 AM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1042 AM CDT Sat Apr 1 2023
ALZ048-050-011615-
Russell AL-Barbour AL-
1042 AM CDT Sat Apr 1 2023
...A strong thunderstorm will impact portions of northeastern Barbour
and southern Russell Counties through 1115 AM CDT...
At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hurtsboro, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Seale, Spring Hill, Rutherford, Fort Mitchell Activity Center,
Hatchechubbe and Twin Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3225 8490 3225 8492 3224 8491 3223 8492
3222 8498 3221 8498 3220 8496 3218 8501
3213 8506 3209 8505 3205 8506 3208 8543
3214 8543 3214 8541 3215 8542 3231 8538
3231 8496 3227 8490
TIME...MOT...LOC 1541Z 272DEG 39KT 3219 8533
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
86/MartinThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 1:55 AM CDT | Tornado Warning | BMX | Marion | 65 min |
| Apr 1, 2:44 AM CDT | Tornado Warning | BMX | Winston | 32 min |
| Apr 1, 2:49 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 56 min |
| Apr 1, 3:23 AM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 52 min |
| Apr 1, 4:07 AM CDT | Special Weather Statement | BMX | Blount | 53 min |
| Apr 1, 4:13 AM CDT | Special Weather Statement | BMX | Walker | 32 min |
| Apr 1, 4:44 AM CDT | Special Weather Statement | BMX | DeKalb | 31 min |
| Apr 1, 4:51 AM CDT | Special Weather Statement | BMX | Etowah | 39 min |
| Apr 1, 5:11 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 49 min |
| Apr 1, 5:52 AM CDT | Special Weather Statement | BMX | Calhoun | 53 min |
| Apr 1, 6:11 AM CDT | Special Weather Statement | BMX | St. Clair | 34 min |
| Apr 1, 6:55 AM CDT | Special Weather Statement | BMX | Autauga, Dallas | 35 min |
| Apr 1, 7:27 AM CDT | Special Weather Statement | BMX | Autauga, Elmore | 48 min |
| Apr 1, 7:45 AM CDT | Special Weather Statement | BMX | Dallas | 45 min |
| Apr 1, 8:04 AM CDT | Special Weather Statement | BMX | Macon | 41 min |
| Apr 1, 10:12 AM CDT | Special Weather Statement | BMX | Bullock | 33 min |
| Apr 1, 10:42 AM CDT | Special Weather Statement | BMX | Russell | 33 min |
| Apr 1, 11:52 AM CDT | Tornado Warning | BMX | Barbour | 15 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.